Texas, 2022Damaging Winds in Texas, September 3, 2022
September 3, 2022 · NWS LUB · 2 events in 2 counties and zones
Early in the morning of the third, an outflow reinforced cold front slipped southward into the region. This surface boundary stalled out across the South Plains and Rolling Plains during the daytime.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early in the morning of the third, an outflow reinforced cold front slipped southward into the region. This surface boundary stalled out across the South Plains and Rolling Plains during the daytime. Warm temperatures by early afternoon allowed convective temperatures to be breached and isolated thunderstorms developed across the central portions of the South Plains. A couple of these isolated thunderstorms produced severe wind gusts including an 84mph wind gust near Wolfforth (Lubbock County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 3, 11:10 AM CST, 2 hours earlier.
Area forecast discussion, Sep 3, 11:10 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Lubbock TX
1210 PM CDT Sat Sep 3 2022
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 322 AM CDT Sat Sep 3 2022
Convection to the north of the CWA has re-enforced an outflow
boundary that is heading southward and approaching the northern part
of the forecast area as of 08Z. It is possible that some isolated
thunderstorms may form along this boundary very early this morning
despite models eliminating all precipitation as it crosses into the
CWA.
Hi-res models show the formation of fog in the southwestern portion
of the CWA early this morning. Dewpoints in the upper 60s and light
surface winds should promote the formation of patchy radiation fog
which may form as far east as Lubbock and as far north as Plainview.
Although surface winds are forecast to exceed 6 kts at times, we
observed fog development yesterday morning in very similar
conditions. Any fog that forms is expected to diminish by mid
morning, however if the outflow to the north sweeps through the CWA
before sunrise, then chances for fog development will be lower.
500 mb upper air analysis shows the LUB CWA situated between an
upper level high to our west and a shortwave trough to the
northeast. We expect some isolated air mass thunderstorms to develop
this afternoon once convective temperatures are reached. If the
aforementioned outflow boundary continues to push southward and
stalls in the CWA, it may become a focus for afternoon convection.
Easterly surface winds during the day may also enhance forcing along
the Caprock escarpment and may be another area to watch for isolated
thunderstorm development. Otherwise, afternoon temperatures are
expected to rise into the upper 80s and low 90s across the CWA. Any
thunderstorm activity will begin to decrease after sunset as daytime
heating is lost and lead to a quite overnight period with lows in
the 60s.
&&
.LONG TERM...
(Sunday through Friday)
Issued at 322 AM CDT Sat Sep 3 2022
Both deterministic and ensemble model guidance has come into better
agreement regarding the large scale weather pattern for next week
although this means rain chances have been taken out of the
forecast. Northeast flow aloft will be in place over the area on
Sunday morning as ridging remains in place over the Great
Basin/Southern Rockies with troughing over the eastern CONUS. This
will advect some drier air at the mid-levels back into the forecast
area, however easterly surface winds will remain in place which will
help to keep some surface moisture around. With some instability
still present and perhaps sufficient mid-level moisture still in
place, an isolated shower or thunderstorm may develop especially
along and west of the edge of the Caprock where low-level
convergence will be maximized. Drier air will continue to be
advected into the region early next week which should bring an end
to any showers or thunderstorms. Unlike yesterday morning, guidance
now shows the cut-off low developing east of the forecast area
somewhere from eastern Texas into the deep South. This will keep the
majority of the Gulf moisture well east of the forecast area and
hence dry conditions are expected to persist through much of next
week. There may be a few weak shortwaves that attempt to drop
towards the forecast area around the middle of next week which might
temporarily increase mid-level moisture however confidence of any
precipitation chances remain too low at this time to include a
mention in the official forecast at this time. With our upper-level
pattern not varying much through next week our temperatures won't
either. High temperatures in the upper 80s to lower 90s look likely
with overnight lows mainly in the 60s.
Late next week into next weekend, a tropical system is expected to
move north into the Baja of California. This will help to break down
the upper-level ridge over the Great Basin which should help the cut-
off low to drift a bit farther west. However, we will continue to
reside between these two systems and hence precipitation chances
will remain low to non-existent. /WCI
&&
.AVIATION...
(18Z TAFS)
Issued at 1209 PM CDT Sat Sep 3 2022
Isolated air mass type thunderstorms possible this afternoon, but
areal extent should be quite limited. Will keep TS mention out of
the TAFs for now. VFR conditions expected through the TAF period.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...17
LONG TERM....58
AVIATION...07
Hazardous weather outlook, Sep 3, 5:41 AM CST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
641 AM CDT Sat Sep 3 2022
TXZ021>044-041145-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
641 AM CDT Sat Sep 3 2022
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
Isolated thunderstorms are possible across much of the region this
afternoon and evening. Although brief heavy rainfall and strong wind
gusts up to 60 mph will be possible with the strongest storms,
widespread severe weather is not currently expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
In the hours before
Special weather statement, Sep 3, 12:17 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Lubbock TX
117 PM CDT Sat Sep 3 2022
TXZ035-036-041-031845-
Crosby TX-Lynn TX-Lubbock TX-
117 PM CDT Sat Sep 3 2022
...A strong thunderstorm will impact portions of southern Lubbock,
north central Lynn and west central Crosby Counties through 145 PM
CDT...
At 117 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lorenzo, or 14 miles north of Slaton, moving southwest at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lubbock, Slaton, Idalou, Lorenzo, Ransom Canyon, Lubbock
International Airport, Texas Tech University, Downtown Lubbock,
Wilson, Buffalo Springs and Lubbock Science Spectrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3375 10156 3360 10143 3331 10173 3367 10200
TIME...MOT...LOC 1817Z 052DEG 14KT 3364 10157
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CWASpecial weather statement, Sep 3, 12:49 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Lubbock TX
149 PM CDT Sat Sep 3 2022
TXZ035-036-040>042-031915-
Terry TX-Crosby TX-Lynn TX-Lubbock TX-Garza TX-
149 PM CDT Sat Sep 3 2022
...Strong thunderstorms will impact portions of southern Lubbock,
northern Lynn, northwestern Garza, northeastern Terry and
southwestern Crosby Counties through 215 PM CDT...
At 149 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Ransom Canyon to near
Slide. Movement was southwest at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lubbock, Slaton, Wolfforth, Ransom Canyon, Southland, Slide, Lubbock
South Plains Mall, Woodrow, Wilson, Buffalo Springs, New Home and
Lubbock Science Spectrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3339 10211 3339 10208 3348 10208 3352 10207
3365 10145 3333 10144 3320 10217
TIME...MOT...LOC 1849Z 042DEG 12KT 3357 10159 3345 10191
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CWAThunderstorm Wind, Lubbock
- When
- September 3, 1:10 PM CST to 1:17 PM CST
- Where
- Lubbock County, 6 mi SSW of Wolfforth
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.420, -102.060
A Texas Tech University West Texas mesonet site near Wolfforth measured severe wind gusts from 1310 CST through 1317 CST. A peak wind gust of 84 mph was measured at 1311 CST.
Thunderstorm Wind, Crosby
- When
- September 3, 1:56 PM CST to 1:57 PM CST
- Where
- Crosby County, 1 mi SE of Ralls
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.670, -101.368
A Texas Tech University West Texas mesonet site near Ralls measured severe wind gusts from 1356 CST through 1357 CST. A peak wind gust of 61 mph was measured at 1357 CST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Indiana, September 3, 20221 death · $200,000 · 1 event
- Flash Flooding and Flood in Indiana, September 3, 2022$18 million · 3 events
- Wildfire in Idaho, September 3 to 11, 2022$2.1 million · 1 event
- Hail and Damaging Winds in Texas, September 3 to 5, 2022$83,000 · 1.25 in hail · 27 events
- Flooding and Lightning Strike in Texas, September 3, 2022$250,000 · 3 events
- Lightning Strike in Florida, September 3, 2022$100,000 · 1 event
- Flash Flood in Indiana, September 3, 2022$75,000 · 1 event
- Wildfire and Damaging Winds in Montana, September 3 to 21, 202270 kt wind · 35 events
- Flash Flood in Texas, September 3, 2022$30,000 · 1 event
- Flash Flooding in Kentucky, September 3, 2022$20,000 · 2 events
- Flash Flooding in Louisiana, September 3, 2022$10,000 · 12 events
- Flash Flooding and Damaging Winds in Kentucky, September 3, 202252 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044378, 1044379.